What to do if your friend has overdosed
If you think a friend has overdosed it can be really scary and hard to know what to do.
It’s not always obvious what damage is being done to them.
They need to get to hospital as soon as possible. Keep your friend safe and stay with them.
For an ambulance, dial 999 or 112 if you’re in Ireland (this number can work from mobiles even without a signal and when the phone is locked).
If you’re outside Ireland, look in your local phone book for the emergency services number.
Calling an ambulance if your friend has taken an illegal substance does not mean the Gardai will be involved.
Their main concern will be to make sure your friend is OK.
Calling an ambulance is the right thing to do. You won’t get into trouble for it.
What’s an overdose?
An overdose is when a someone takes more of a substance or drug than is recommended for human consumption.
This can be by accident, or as a way to self-harm or attempt suicide.
Dangers of an overdose
- Permanent damage to vital organs (kidneys, heart, brain, etc.)
- Difficulty breathing
- Vomiting, nausea, diarrhoea
- Losing consciousness
- Seizures, comas, or death.
Signs and symptoms
Not all substances cause symptoms right away. Someone could be conscious for hours before signs of an overdose appear.
The damage could continue without anyone knowing it’s happening.
Even if someone says they feel fine after an overdose, it’s important to get them help right away.
Indications a friend has overdosed or hurt themselves:
- Missing pills – a pill bottle or packet may be empty, or missing more pills than it should be
- Empty containers – containers of things like cleaning products, or other poisonous items may be empty and lying around
- Vomit – vomiting is a sign of overdose and other illnesses too
- Difficulty Breathing – if the person is having difficulty breathing
- Lack of coordination/balance – even when a person has overdosed, they may still stay conscious for some time. Lack of coordination, balance or slurred speech can be signs of an overdose
- They passed out – never leave someone to sleep it off. You need to check that they are conscious every few minutes. If you try to wake them and they don’t respond they may be unconscious
- Blood – if you see signs of blood around or someone is bleeding, it’s important to check if they’ve hurt themselves.
If you think someone has overdosed you need to call an ambulance right away.
Even if they ask you not to, it’s important to keep them safe and get them to hospital straight away.
What to do if someone has overdosed
Don’t wait for the substance they took to wear off, call an ambulance!
Don’t give them anything to eat or drink
You may not know what they’ve taken, so don’t feed them as you don’t know what effect that could have.
It’s never a good idea to give them a stimulant, like coffee. This will just add another drug to their system and put more stress on their body.
Don’t put them under a shower
Despite what we see in the movies, putting someone under a shower is never a good idea, for several reasons.
Moving someone can be dangerous and the sudden change in temperature could send them into shock.
Don’t let them sleep
Don’t allow them to sleep. Try to keep them awake as long as possible.
Don’t encourage the person to throw up
Don’t encourage them to throw up. There’s a chance they could choke on their vomit.
Don’t leave the person alone
Don’t leave them alone except to call emergency services. If you must leave to get help, make sure they’re in the recovery position.
If the person is conscious, try to find out what they took and how much. This could help staff at the hospital know how to help.
Managing your reaction
It can be frightening if a friend tries to harm themselves. Talking to someone you trust may help you to manage how you’re feeling.
Understanding why someone wants to try and hurt themselves can be difficult. Remember, it’s not your fault.
The most important thing you can do is to get them help and let them know you’re there if they need you.
What can I do now?
- Keep your friend and yourself safe
- Get your friend to your nearest A&E department, by calling an ambulance or someone who can drive you
- Talk to someone for support about what you've experienced